Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Actos

04/24/2008

Question:

What are the risks of eye damage from taking Actose for diabetes?

Answer:

There was a report last year about an eye problem called macular edema in people who are on drugs in the same class as Actos, referred to as "TZDs".  However, people with diabetes get macular edema and there were no characteristics in the report to suggest that it was from the drug rather than from the diabetes itself.  There was a brief report from one large study that indicated no more macular edema in people on TZDs than in people not on TZDs.

Hence, I am not aware of evidence that convinces me there is any eye damage resulting from the drug rather than from the diabetes.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati